Alert archive / Nebraska / Flash Flood Warnings in 2004
Flash Flood Warning 1, NWS Hastings, NE
NWS Hastings, NE issued this flash flood warning at May 18, 2004, 12:32 AM CDT for Clay County, Nebraska. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2004, 12:32 AM CDT (05:32 UTC)
- Expired
- May 18, 2004, 6:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Hastings, NE
- Area
- Counties, with a storm outline in the text
County Clay County, NE
The radar
The Grand Island radar (KUEX), 37 km from the middle of the area, began a volume at 05:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 5.5 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 704 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KGID 180532 FFWGID NEC035-181130- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HASTINGS NE 1232 AM CDT TUE MAY 18 2004 THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A * FLASH FLOOD WARNING FOR... CLAY COUNTY IN SOUTH CENTRAL NEBRASKA * UNTIL 630 AM CDT * AT 1226 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A BAND OF THUNDERSTORMS 3 MILES NORTHWEST OF FAIRFIELD...OR ABOUT 15 MILES SOUTHEAST OF HASTINGS...MOVING EAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE...HARVARD...CLAY CENTER...EDGAR... SARONVILLE...SUTTON AND ONG. ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE IN THE WARNED AREA. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN HASTINGS. LAT...LON 4062 9826 4035 9826 4036 9783 4066 9783 $$ AWJ
1 follow-up statement
000
WGUS73 KGID 180756
FFSGID
NEC001-035-181145-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
247 AM CDT TUE MAY 18 2004
...FLASH FLOOD WARNING CONTINUES UNTIL 645 AM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES...
IN SOUTH CENTRAL NEBRASKA
ADAMS AND CLAY
AT 245 AM CDT...HEAVY RAIN HAD MOVED JUST EAST AND SOUTH OF THE
AREA...BUT LIGHT TO MODERATE RAIN WILL CONTINUE THROUGH 4 AM.
ADDITIONAL RAINFALL OF ONE QUARTER TO ONE HALF INCH IS
LIKELY...MAINLY ACROSS SOUTHERN ADAMS AND ALL OF CLAY COUNTY.
SINCE 11 PM...DOPPLER RADAR RAINFALL ESTIMATED 2 TO POSSIBLY 5
INCHES OF RAIN HAD FALLEN FROM JUST SOUTHWEST OF CLAY CENTER IN CLAY
COUNTY...WEST TO AYR IN SOUTHERN ADAMS COUNTY...AND THEN TO SOUTH OF
HOLSTEIN.
IN ADAMS COUNTY...THE HEAVIEST RAIN FELL AROUND AYR AND JUST WEST.
MOST OF THE RAIN FELL INTO THE LITTLE BLUE RIVER BASIN AND ITS
TRIBUTARIES. FLOODING IS POSSIBLE ALONG SAND...FLAT AND COTTONWOOD
CREEKS IN SOUTHWEST ADAMS COUNTY. FLOODING IS ALSO POSSIBLE ALONG
THE PAWNEE CREEK IN EASTERN ADAMS. RAPID RISES AREA LIKELY WITHIN
THESE STREAMS. FLOODING OF LOW WATER CROSSINGS IS LIKELY. YOU SHOULD
MOVE TO HIGHER GROUND SHOULD FLOOD WATERS APPROACH YOUR AREA.
MINOR FLOODING HAS ALREADY BEEN REPORTED OVER THE CRYSTAL LAKE ROAD
NEAR AYR EARLY THIS MORNING.
IN CLAY COUNTY...THE HEAVIEST RAIN FELL MIDWAY BETWEEN FAIRFIELD AND
GLENVIL...AND IN THE BIG SANDY AND PAWNEE STREAMS. AGAIN...RAPID
RISES ARE POSSIBLE ALONG THESE STREAMS.
TO REPORT FLOODING HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN HASTINGS.
LAT...LON 4070 9872 4069 9782 4035 9783 4035 9815
4034 9816 4034 9872
$$
NOAA/NWS/MORITZWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at May 17, 9:39 PM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, May 17, 9:39 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 939 PM CDT MON MAY 17 2004 .DISCUSSION...ELEVATED CONVECTION STARTING SOONER THAN PREVIOUSLY ANTICIPATD. HAVE UPDATED FORECAST TO REFLECT LATEST TRENDS. && .PREV DISCUSSION...RADAR MOSAIC ACROSS AREA IS SHOWING LITTLE IN THE WAY OF RETURNS AS SURFACE FRONT HAS PUSHED INTO CENTRAL KANSAS. THIS HAS EFFECTIVELY KILLED OFF ANY THREAT OF SURFACE BASED CONVECTION ACROSS AREA AND REMOVED TORNADO WATCH FOR PORTIONS OF NORTH CENTRAL KANSAS BASED OFF OF THIS TREND. LOOKS AS THOUGH PRECIP CHANCE FOR REMAINDER OF EVENING WILL BE SMALL...HOWEVER ANTICIPATE SHORTWAVE JUST BEGINNING TO EXIT THE CENTRAL ROCKIES TO KICK OFF SOME ELEVATED CONVECTION AFTER MIDNIGHT. FOR THIS REASON LEFT CHANCE OF PRECIP IN FORECAST AFTER MIDNIGHT. NO OTHER CHANGES MADE TO THE FORECAST AT THIS TIME. AFTERNOON DISCUSSION FOLLOWS. MAIN CONCERN OVER THE NEXT SEVERAL DAYS WILL BE THE MOVEMENT OF THE FRONT AND THE RESULTING TEMPERATURES AND PRECIPITATION CHANCES. AT 19Z...THE FRONT WAS STRETCHING FROM JUST NEAR KHJH TO KHLC. WARM AIR ADVECTION OVER THE FRONT WAS GENERATING STRATIFORM RAIN THROUGH A LARGE PART OF SOUTH CENTRAL NEBRASKA...AND IT WAS EXPANDING IN AREA. FURTHER TO THE NORTH IN CENTRAL NEBRASKA...A LINE OF ELEVATED THUNDERSTORMS WAS FORMING IN AN AREA WITH STEEP MID-LEVEL LAPSE RATES. TEMPERATURES NORTH OF THE FRONT ARE GENERALLY IN THE 50S EARLY THIS AFTERNOON...AND THEY HAVE BEEN FALLING ON LOW LEVEL COLD AIR ADVECTION. TEMPERATURES RANGE FROM NEAR 70 RIGHT AT THE FRONT TO NEAR 80 IN THE SOUTHERN MOST COUNTIES OF THE CWA. LAPS SURFACED BASED CAPES ARE IN THE 1000 TO 1500 J/KG RANGE IN OSBORNE AND MITCHELL COUNTIES. ISENTROPIC LIFT CAN BE SEEN ON THE 305 K SURFACE OVER SOUTH CENTRAL NEBRASKA THIS EVENING...BUT DECREASES BY 06Z. STEEP LAPSE RATES IN THE 500 TO 700 MB LAYER OVER NORTHERN PARTS OF THE FORECAST AREA... DECREASE BY EARLY THIS EVENING. MODEL SOUNDINGS AROUND 00Z IN EXTREME SOUTHERN PORTIONS OF THE FORECAST AREA HAVE CLOSE TO 4000 J/KG...BUT VERY WEAK SHEAR ENVIRONMENT. THUNDERSTORMS MAY FIRE IN SOUTHERN COUNTIES JUST AHEAD OF THE FRONT...BUT TIMING IS GOING TO BE CRITICAL IN TERMS OF HOW FAR SOUTH THE FRONT HAS PROGRESSED. A SHORT WAVE IN SOUTHERN NEVADA EARLY THIS AFTERNOON WILL MOVE TO THE NORTHEAST OVERNIGHT AND BE APPROACHING KANSAS AND NEBRASKA EARLY TUESDAY...THE WAVE ALONG WITH LOW LEVEL WARM ADVECTION WILL HELP DRIVE PRECIPITATION ACROSS NORTHERN KANSAS AND SOUTHERN NEBRASKA TOMORROW...ESPECIALLY BEFORE 18Z. TIME HEIGHT CROSS SECTIONS FROM ETA/GFS SHOW MOISTURE FROM SURFACE TO AT LEAST 650 MB THROUGH 00Z WED. CLOUD...PRECIPITATION...AND EASTERLY FLOW AT THE SURFACE WILL HELP TO SUPPRESS TUESDAYS AFTERNOON TEMPERATURES. ETA/GFS BOTH FORECAST THE SURFACE BOUNDARY TO WASH OUT LATE TUESDAY NIGHT/EARLY WEDNESDAY AS STRONG SOUTHERLY FLOW DEVELOPS OVER THE REGION. NEW FRONT DEVELOPS OVER THE DAKOTAS AHEAD OF LEE LOW MOVING OUT OF WYOMING. AS WARM AIR ADVECTS NORTH...AFTERNOON HIGH TEMPERATURES WILL BE MUCH WARMER WEDNESDAY REACHING INTO THE MIDDLE TO UPPER 80S. AS THE SYSTEM MOVES TO THE EAST...WEDNESDAY AFTERNOON AND EVENING...COLD FRONT WILL MOVE BACK THROUGH NEBRASKA AND INTO A SIMILAR POSITION AS THE OLD FRONT HAD THIS MORNING. IT WILL BE COOLER THURSDAY BEHIND THE FRONT...AND OVERRUNNING PRECIPITATION WILL BE POSSIBLE AGAIN. THE REPEATING PATTERN CONTINUES INTO THE WEEKEND WITH THE FRONT RUNNING NORTH ON FRIDAY WITH WARMER TEMPERATURES. IT IS THEN EXPECTED TO MOVE SOUTH ONCE AGAIN ON SATURDAY OR SUNDAY. WILL KEEP LOW POPS IN MOST OF THE EXTENDED WITH THE FRONT ALLOWING FOR CHANCE OF PRECIPITATION EACH DAY. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && EFFECTIVE JUNE 8 2004 THIS PRODUCT WILL HAVE THE ID CHANGED FROM OMAAFDGRI...TO OMAAFDGID. FOR MORE INFORMATION CHECK OUT THE FOLLOWING WEB ADDRESS/USE LOWER CASE LETTERS: HTTP://WWW.CRH.NOAA.GOV/PUBLIC/WMOHEADERS/CRPHASE1.HTM VII
Hazardous weather outlook, May 17, 9:06 PM CDT, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE HASTINGS NE 906 PM CDT MON MAY 17 2004 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-181200- ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY- HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE- NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER- VALLEY-WEBSTER-YORK- 906 PM CDT MON MAY 17 2004 CORRECTED MINOR TYPO IN THE 4TH PARAGRAPH THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PARTS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT SHOWERS AND THUNDERSTORMS WILL INCREASE OVERNIGHT AS A STRONG UPPER LEVEL DISTURBANCE MOVES OVER THE AREA. ANY THUNDERSTORMS WHICH DO FORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND HEAVY RAINFALL... ALTHOUGH AN ISOLATED STORM MAY PRODUCE HAIL UP TO ONE INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE EARLY MORNING HOURS OF TUESDAY...BUT ARE EXPECTED TO END BY LATE MORNING. SOME OF THE STRONGER STORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL. FOR THE REST OF THE WEEK...UPPER LEVEL DISTURBANCES WILL MOVE OVER SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS EVERY 24 TO 36 HOURS. A SURFACE BOUNDARY WILL BE STALLED ACROSS CENTRAL KANSAS TUESDAY BUT LIFT NORTH WEDNESDAY AND BRING A CHANCE FOR THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY. ISOLATED SEVERE STORMS WILL POSSIBLE DURING THAT TIME. THE FRONT WILL PUSH SOUTH AGAIN THURSDAY...AND CONTINUE TO WAVER NORTH AND SOUTH THROUGHOUT THE WEEKEND. THE CHANCE FOR THUNDERSTORMS CONTINUES THROUGH SUNDAY...MAINLY DURING THE LATE AFTERNOON AND NIGHTTIME PERIODS. IT IS TOO EARLY TO PINPOINT THE EXACT RISK LEVEL AND HAZARDS FOR SEVERE WEATHER AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/GID (ALL LOWER CASE) LAWRENCE
In the hours before
Special weather statement, May 17, 8:34 PM CDT, 3 hours 58 minutes before
KSZ017>019-180230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 834 PM CDT MON MAY 17 2004 ...TORNADO WATCH NUMBER 212 HAS BEEN CANCELED FOR PORTIONS OF NORTH CENTRAL KANSAS... THE TORNADO WATCH IN EFFECT FOR ROOKS...OSBORNE AND MITCHELL COUNTIES IN NORTH CENTRAL KANSAS HAS BEEN CANCELED. ALTHOUGH SHOWERS AND THUNDERSTORMS MAY BE POSSIBLE THE REST OF THE NIGHT...COOLER AND MORE STABLE AIR BEHIND A COLD FRONT WILL INHIBIT ANY ADDITIONAL SEVERE WEATHER. AWJ
Local storm report, May 17, 11:51 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1151 PM CDT MON MAY 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1139 PM HAIL WILCOX 40.36N 99.17W
05/17/2004 0.88 INCH KEARNEY NE EMERGENCY MNGR
&&
LAWRENCEThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 10:17 PM CDT | Severe Thunderstorm Warning | GID | Adams | 43 min |
| May 17, 11:43 PM CDT | Severe Thunderstorm Warning | GID | Kearney | 62 min |
| May 18, 12:49 AM CDT | Flash Flood Warning | GID | Adams | 6 hr |
| May 18, 1:02 AM CDT | Flash Flood Warning | GID | Franklin | 6 hr |
Nearby
Flash Flood Warnings in Nebraska, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.